Kansas, 2019

Hail and Damaging Winds in Kansas, July 10, 2019

July 10, 2019 · NWS EAX · 6 events in 3 counties and zones

A few thunderstorms produced some minor wind damage across portions of eastern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A few thunderstorms produced some minor wind damage across portions of eastern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 10, 7:10 AM CST, 37 minutes earlier.

Area forecast discussion, Jul 10, 7:10 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
810 AM CDT Wed Jul 10 2019

.Update...
Issued at 810 AM CDT WED JUL 10 2019

Just did a wholesale update to the near-term grids to account for
the line of storms moving into eastern KS and western MO. There is
ample instability ahead of this line and a corridor of stronger
effective shear across northeastern KS and northern MO that will
support this line into at least the western tier or two of
counties in the forecast area. Downdraft CAPE is very high so
damaging winds will be the biggest concern. There is considerable
uncertainty with how long this line will last as it tracks to the
east. But with weaker shear further southeast feel that it will
hold together through the KC Metro and decrease thereafter.

&&

.Discussion...
Issued at 411 AM CDT WED JUL 10 2019

Today's primary forecast challenge will be timing of approaching
cold front through eastern Kansas/Missouri and when/where
convection will develop, if at all, before the front exits
forecast area. Currently, the cold front is situated over central
Iowa and extends southeast to Omaha and along the Kansas/Nebraska
border. HRRR is fairly quiet as scattered convection develops near
21Z over the southern edge of the CWA. Meanwhile the NAM NEST is
a bit slower and more aggressive with showers and thunderstorms.
Decided to lean towards the HRRR solution as upper level support
is somewhat limited and timing of the cold front appears better.
Unfortunately for folks in the southern most counties, cooler and
drier air will not arrive until early evening. With temperatures
expected to reach the low 90s and heat indices reaching 100-105F,
a Heat Advisory is valid for counties along the southern border
of the CWA from 10/17Z to 11/00Z.

Welcome cooler temperatures arrive for Thursday and Friday,
especially during the morning hours as lows will reach the low to
middle 60s. Temperatures rebound quickly for the weekend and into
the beginning of the work week as mid/upper level ridging build
back into the area and highs reach the low to mid 90s. There is a
possible wild card in the extended forecast. A developing tropical
system in the northern Gulf of Mexico is expected to move on
shore along the Louisiana coastline by Saturday and the head due
north...possibly increasing precipitation chances for Arkansas
and Missouri. However, tropical systems are known to be fickle,
and the forecast is sure to change and evolve in the coming days.

&&

.Aviation...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 633 AM CDT WED JUL 10 2019

Area of thunderstorms over NE Kansas and SE Nebraska are refusing
to weaken this morning as they move into E Kansas. However,
latest radar returns are hinting at these storms are beginning to
slowly weaken. Expect latest trend to continue, but cannot rule
out the possibility of thunderstorms making it to the
Kansas/Missouri border for a couple of hours before dissipating.
Winds are currently light and variable and will shift from the NW
by mid morning 6-8 kt as a cold front pushes through all TAF
locations. VFR conditions will continue for the next 24 hrs.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from noon today to 7 PM CDT this evening for
     KSZ060.

MO...Heat Advisory from noon today to 7 PM CDT this evening for
     MOZ040-045-046-053-054.

&&

Update...CDB
Discussion...Kurtz/Otto
Aviation...Kurtz/Otto
Hazardous weather outlook, Jul 10, 3:59 AM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CDT Wed Jul 10 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CDT Wed Jul 10 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

.Thunderstorms...
Scattered thunderstorms will develop along the frontal boundary as it
pushes into central and southern Missouri mid to late this afternoon.
A few storms may be strong to severe. Wind and heavy downpours are
the primary concerns, along with a low risk of damaging hail.

.Heat...
High temperatures will reach the lower 90s ahead of the cold front in
central and southern Missouri. Paired with high humidity, heat index
values will approach 100 to 105 degrees in the late afternoon in
central and southern Missouri. A heat advisory is in effect for much
of central, eastern, and southern Missouri and southeastern Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 10, 7:42 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
842 AM CDT Wed Jul 10 2019

KSZ103>105-MOZ020-021-028-029-037-043-101430-
Johnson KS-Wyandotte KS-Leavenworth KS-Platte MO-Buchanan MO-Cass MO-
Clinton MO-Jackson MO-Clay MO-
842 AM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...CENTRAL
LEAVENWORTH...JOHNSON...NORTHWESTERN CASS...SOUTHEASTERN BUCHANAN...
CLAY...SOUTHERN CLINTON...PLATTE AND JACKSON COUNTIES UNTIL 930 AM
CDT...

At 842 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Weston to near Lansing to De
Soto. Movement was east at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Blue Springs, Lenexa, Leavenworth, Leawood, Raytown,
Liberty, Gladstone, Grandview, Belton, Prairie Village, Raymore,
Gardner, Lansing and Excelsior Springs.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 21.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Missouri between mile markers 0 and 40.
 Interstate 35 in Kansas between mile markers 206 and 235.
 Interstate 29 between mile markers 0 and 34.
 Interstate 635 between mile markers 0 and 12.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 between mile markers 0 and 83.
 Kansas Turnpike between mile markers 215 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until noon CDT for
northeastern and east central Kansas...and northwestern and west
central Missouri.

LAT...LON 3942 9499 3942 9497 3945 9499 3958 9497
      3961 9427 3913 9420 3872 9440 3877 9505
      3898 9506
TIME...MOT...LOC 1342Z 281DEG 39KT 3950 9494 3924 9485 3896 9499

Leighton

The radar

The Pleasant Hill radar (KEAX), 80 km away, was scanning. The volume nearest the first event began at 13:47 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Leavenworth

When
July 10, 7:47 AM CST to 7:50 AM CST
Where
Leavenworth County, 0.72 mi SSW of Leavenworth
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.310, -94.924

A 12 inch diameter tree was down at Spruce and Central in Leavenworth. The tree did some power line and power pole damage.

Hail, Leavenworth

When
July 10, 7:55 AM CST to 7:56 AM CST
Where
Leavenworth County, Lansing
Measured
1 in hail
Reported by
Public
Coordinates
39.250, -94.900

Thunderstorm Wind, Wyandotte

When
July 10, 7:57 AM CST to 8:00 AM CST
Where
Wyandotte County, 2.25 mi ESE of Piper
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.120, -94.830

A trained spotter reported 60 mph wind.

Thunderstorm Wind, Johnson

When
July 10, 8:05 AM CST to 8:08 AM CST
Where
Johnson County, 0.88 mi NE of Zarah
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.010, -94.810

A neighbor's fence was knocked over due to strong winds.

Thunderstorm Wind, Johnson

When
July 10, 8:07 AM CST to 8:10 AM CST
Where
Johnson County, 2.26 mi WSW of Leawood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.940, -94.660

A 60 mph wind was reported by a trained spotter.

Thunderstorm Wind, Johnson

When
July 10, 8:12 AM CST to 8:15 AM CST
Where
Johnson County, 1.29 mi WNW of (Ojc)johnson Co Exec
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
38.854, -94.754

A large tree was down on a car in Olathe from 60 to 70 mph winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847357, 847356, 847361, 847358, 847362, 847359.